Hyperthermia and Rigidity Following Overdose of an Unknown Drug; A Case Report and Literature Review

Rose Cecile Dean-Paccagnella, Matthew Creed, Mahendra Kakollu, Suresh Kumar Gopala Pillai

Abstract

Drug induced hyperthermia is a rare presentation which can rapidly lead to gross metabolic abnormality and death. These presentations are further complicated by the wide range of potentially causative agents. We present a case of rigidity and hyperthermia, following overdose of an initially unknown substance leading to challenging management decisions in the Emergency Department. This case was later identified as Serotonin Syndrome. The patient presented with trismus which was managed with rapid sequence induction of anaesthesia to allow airway protection. On extubation a significant degree of laryngeal oedema complicated weaning, a possible complication of Serotonin Syndrome not previously described in the literature. We discuss the pathophysiology of Serotonin Syndrome, important differentials and practical considerations in managing hypertonicity of unknown origin in a young person.

Keywords

Serotonin syndrome; Overdose; Hyperthermia; Hypertonicity

Full Text:

PDF XML HTML

References

Volpi-Abadie J, Kaye AM, Kaye AD. Serotonin syndrome. Ochsner J. 2013;13(4):533-40.

Temporelli PL, Boccanelli A, Desideri G, Faggiano P, Mora G, Oliva F, et al. The serotonin syndrome: why should cardiologists be aware and scared of it. G Ital Cardiol (Rome). 2015;16(1):34-43.

In: Public Health England: National Poisons Information Service. Annual Report 2012/2013. Oxfordshire, 2013. Available from: http://www.npis.org/NPISAnnualReport2012-13.pdf.

Walter E, Carraretto M. Drug-induced hyperthermia in critical care. J Intensive Care Soc. 2015;16(4):306-11.

In: National Poisons Information Service. Serotonin syndrome. [Accessed 22nd April 2018] Available from: www.toxbase.org.

Kaufman KR, Levitt MJ, Schiltz JF, Sunderram J. Neuroleptic malignant syndrome and serotonin syndrome in the critical care setting: case analysis. Ann Clin Psychiatry. 2006;18(3):201-4.

In: National Poisons Information Service. Serotonin syndrome. [Accessed 22nd April 2018]. Available from: www.toxbase.org..

Yano JM, Yu K, Donaldson GP, Shastri GG, Ann P, Ma L, et al. Indigenous bacteria from the gut microbiota regulate host serotonin biosynthesis. Cell. 2015;161(2):264-76.

Uddin MF, Alweis R, Shah SR, Lateef N, Shahnawaz W, Ochani RK, et al. Controversies in Serotonin Syndrome Diagnosis and Management: A Review. J Clin Diagn Res. 2017;11(9):Oe05-oe7.

Grenha J, Garrido A, Brito H, Oliveira MJ, Santos F. Serotonin syndrome after sertraline overdose in a child: a case report. Case Rep Pediatr. 2013;2013:897902.

Goldston DB, Daniel SS, Erkanli A, Heilbron N, Doyle O, Weller B, et al. Suicide attempts in a longitudinal sample of adolescents followed through adulthood: Evidence of escalation. J Consult Clin Psychol. 2015;83(2):253-64.

Malik HU-R, Kumar K. serotonin syndrome with escitolapram and concomitant Use of cocaine: A case Report. Clinical Medicine Insights: Case Reports. 2012;5:CCRep. S9540.

Patel DD, Galarneau D. Serotonin Syndrome with Fluoxetine: Two Case Reports. Ochsner J. 2016;16(4):554-7.

Prakash S, Patel V, Kakked S, Patel I, Yadav R. Mild serotonin syndrome: A report of 12 cases. Ann Indian Acad Neurol. 2015;18(2):226-30.

Caamano A, Din R, Eter A. Serotonin syndrome induced by combined use of tramadol and escitalopram: A case report. Journal of Medical Cases. 2016;7(12):554-7.